Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 46, NWS Jackson, MS

June 1, 2004Forrest County, Lamar County, Mississippi

NWS Jackson, MS issued this flash flood warning at Jun 1, 2004, 5:49 AM CDT for Forrest County, Lamar County, Mississippi. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 1, 2004, 5:49 AM CDT (10:49 UTC)
Expired
Jun 1, 2004, 6:45 AM CDT
In force
56 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

Counties Forrest County, MS, Lamar County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 122 km from the middle of the area, began a volume at 10:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 10.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2004-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 20 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2004-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
20 J/kg
Mixed-layer CIN
-258 J/kg
Mixed-layer LCL
1534 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
161 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KJAN 011050
FFWJAN
MSC035-073-011145-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON MS
549 AM CDT TUE JUN 1 2004

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FORREST COUNTY IN SOUTHEAST MISSISSIPPI
  LAMAR COUNTY IN SOUTHEAST MISSISSIPPI

* UNTIL 645 AM CDT

* AT 549 AM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN FROM 7 MILES EAST OF PETAL
  TO PURVIS...MOVING EAST AT 20 MPH.  DOPPLER RADAR CONTINUED TO 
  SHOW HOURLY RAINFALL AMOUNTS AROUND 2 INCHES FALLING FROM 
  EASTERN LAMAR INTO NORTHERN FORREST COUNTY.  THE HATTIESBURG 
  EMERGENCY OPERATIONS CENTER REPORTED STREET FLOODING IN AND 
  AROUND THE CITY OF HATTIESBURG.

VERY HEAVY RAIN FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND OTHER
LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

LAT...LON 3144 8952 3111 8953 3113 8915 3143 8914

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this flash flood warning went out at Jun 1, 3:20 AM CDT, 2 hours 29 minutes earlier.

Area forecast discussion, Jun 1, 3:20 AM CDT, 2 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
320 AM CDT TUE JUN 1 2004

.DISCUSSION...
LARGE AREA OF CONVECTION APPROACHING FROM THE WEST THIS MORNING.
ASSOCIATED SHORTWAVE MOVING INTO WRN ZONES EARLY TODAY...EXITING ERN
ZONES LATE AFTERNOON. BEST MOISTURE AND INSTABILITY FIELDS WILL
REMAIN OVER CENTRAL AND SRN ZONES. HEALTHY CONVECTION NOTED IN
VICINITY OF OUTFLOW BOUNDARY ACROSS SERN ZONES THIS MORNING WILL
CONTINUE WITH A SLIGHT NWD SHIFT DURING THE AFTERNOON. WILL KEEP
AFTERNOON TEMPS SLIGHTLY BELOW NORMAL MOST LOCATIONS DUE TO CLOUD
COVER AND CONVECTION.

THE NEXT SHORTWAVE DROPS INTO WRN ZONES LATE TONIGHT BUT MID LEVEL
MOISTURE LOOKS LIMITED AND THE AIR MASS WILL STABILIZE SOMEWHAT.
LEFT IN CHANCE POPS NWRN ZONES AFTER MIDNIGHT ALONG LEADING EDGE OF
DEEPER MOISTURE WITH THE NEXT WAVE. LONG WAVE TROUGH IN NRN STREAM
PIVOTS THIS WAY DURING THE DAY TO ADD TO UPPER SUPPORT FOR HIGHER
POPS WEDNESDAY.

SHORTWAVE TRACK CONTINUES ACROSS THE REGION BUT HARD TO PINPOINT
BOUNDARY LOCATIONS AFTER WEDNESDAY. NEXT BOUNDARY FORECAST INTO NRN
ZONES WEDNESDAY NIGHT WITH REMNANTS INDICATED SOMEWHERE S OF
INTERSTATE 20 THURSDAY AFTERNOON. MODELS AGREE THAT WEAK UPPER
DIVERGENCE WILL BE IN PLACE SRN ZONES THURSDAY AFTERNOON SO LEFT
BEST CONVECTION COVERAGE SRN AND CENTRAL AREAS. MODELS CONTINUING
PREVIOUS TREND TO SHIFT BOUNDARY NEAR SRN BORDER FRIDAY...LEAVING
AIR MASS RELATIVELY DRY AND STABLE IN ITS WAKE.

LOW LEVEL SLY FLOW REDEVELOPING SATURDAY WITH GENERAL TROUGHING OVER
REGION TO MAINTAIN CHANCE POPS THROUGH THE WEEKEND INTO MONDAY.
&&

.JAN WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
MS...NONE.
&&
Hazardous weather outlook, May 31, 3:54 PM CDT, 13 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
354 PM CDT MON MAY 31 2004

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
012054-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
354 PM CDT MON MAY 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND TUESDAY...

...THUNDERSTORMS...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ON TUESDAY AFTERNOON
IN AREAS MAINLY SOUTH OF INTERSTATE 20. THE MAIN CONCERN WILL BE
FOR GUSTY WINDS FROM THUNDERSTORM DOWN DRAFTS. NORTH OF
INTERSTATE 20... VERY ISOLATED...STRONG THUNDERSTORMS ARE
POSSIBLE. FREQUENT LIGHTNING...WIND GUSTS TO 40 MPH AND BRIEF
HEAVY DOWNPOURS WILL BE POSSIBLE WITH ANY STORM THAT FORMS.

WITH A COLD FRONT STALLED SOUTH OF INTERSTATE 20....A MOIST AND
UNSTABLE AIRMASS WILL REMAIN OVER THE AREA. MARGINAL SHEAR
PROFILES NEAR THE MISSISSIPPI RIVER AREA WILL ENABLE THE POSSIBLE
DEVELOPMENT OF A FEW MULTI CELL SEVERE THUNDERSTORMS DURING THE
PEAK HEATING AFTERNOON HOURS. THE STORMS SHOULD DIMINISH AT
AROUND SUNSET WITH THE LOSS OF DAYTIME HEATING.

...FLOODING...
IN ADDITION TO THE RISK OF ISOLATED SEVERE STORMS...PERSISTENT
DOWNPOURS OF HEAVY RAINFALL MAY BE SEEN ACROSS AREAS GENERALLY
ALONG AND SOUTH OF INTERSTATE 20.  THIS COULD RESULT IN THE
PONDING OF WATER ON AREA ROADWAYS AND OTHER LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY...

...DAYS TWO AND THREE...TUESDAY NIGHT THROUGH THURSDAY NIGHT...
ON TUESDAY EVENING AND WEDNESDAY AFTERNOON AND EVENING...ISOLATED
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE AGAIN. THE MAIN
CONCERN WILL BE FOR THUNDERSTORM RELATED WIND GUSTS.

A SERIES OF DISTURBANCES MOVING BY TO THE NORTH WILL  LIFT THE
STALLED FRONT NORTHWARD TO BE OVER CENTRAL MISSISSIPPI BY TUESDAY
AFTERNOON. AS A RESULT...THE MOIST AND UNSTABLE AIRMASS WILL
CONTINUE TO PRODUCE ISOLATED STRONG TO SEVERE THUNDERSTORMS ON
BOTH AFTERNOONS.

...DAYS FOUR THROUGH SEVEN...THURSDAY NIGHT THROUGH MONDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF HAZARDOUS WEATHER
OPERATIONS...IS NOT EXPECTED THROUGH NEXT MONDAY NIGHT...JUNE 7.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:47 AM CDTFlash Flood WarningJANForrest, Lamar, Marion58 min
Jun 1, 6:54 AM CDTFlash Flood WarningJANForrest, Lamar51 min
Jun 1, 8:50 AM CDTSevere Thunderstorm WarningJANLawrence, Lincoln30 min
Jun 1, 8:55 AM CDTFlash Flood WarningJANCovington, Forrest, Jefferson Davis, Jones, Lamar, Marion4 hr
Jun 1, 9:15 AM CDTSevere Thunderstorm WarningJANCovington, Jefferson Davis45 min
Jun 1, 9:51 AM CDTSevere Thunderstorm WarningJANForrest, Jones, Lamar49 min
Jun 1, 10:01 AM CDTSevere Thunderstorm WarningJANMarion19 min
Jun 1, 10:38 AM CDTSevere Thunderstorm WarningJANForrest27 min

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.